Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 148, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 29, 2003, 3:34 PM MDT for Douglas County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2003, 3:34 PM MDT (21:34 UTC)
- Expired
- Jul 29, 2003, 4:15 PM MDT
- In force
- 41 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Douglas County, CO
The radar
The Denver radar (KFTG), 51 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 176 J/kg
- Mixed-layer CIN
- -229 J/kg
- Mixed-layer LCL
- 1477 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
470 WUUS55 KBOU 292134 SVRBOU COC035-292215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 333 PM MDT TUE JUL 29 2003 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN DOUGLAS COUNTY IN NORTHEAST COLORADO THIS INCLUDES THE CITY OF CASTLE ROCK * UNTIL 415 PM MDT * AT 333 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF THE PINERY...OR ABOUT 6 MILES NORTHEAST OF CASTLE ROCK...MOVING SOUTH AT 10 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...BEVERLY HILLS...CASTLE PINES...CASTLE ROCK...FRANKTOWN...PARKER...SURREY RIDGE AND THE PINERY. VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. LAT...LON 3929 10493 3927 10468 3952 10467 3954 10492 $$ RTG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:10 PM MDT, 24 minutes earlier.
Area forecast discussion, Jul 29, 3:10 PM MDT, 24 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 310 PM MDT TUE JUL 29 2003 SHORT TERM DISCUSSION: SHORTWAVE CURRENTLY MOVING ACROSS CWA... WITH SCATTERED CONVECTION OCCURRING. WITH PRECIPITABLE WATER VALUES AROUND AN INCH...SO STORMS ARE DUMPING DECENT RAINFALL. SOME FLOODING HAS BEEN REPORTED. WILL NOT ISSUE A FLASH FLOOD WATCH SINCE SOME FLOODING ALREADY OCCURRING AND A WATCH WILL ONLY CREATE CONFUSION. STORMS ARE MOVING A BIT FASTER THAN PREVIOUS DAYS...AND RADAR SHOWING NOT MUCH THREAT OF TRAINING AT THIS TIME. SURFACE DATA SHOWS NORTHEAST SURGE THROUGH MUCH OF PLAINS...SEEMS TO BE STABILIZING THE ATMOSPHERE SLIGHTLY. SPC SHOWS NORTHEAST COLORADO IN A SLIGHT RISK OF SEVERE THIS EVENING...THOUGH MOST OF THE ACTIVITY WELL TO THE NORTHEAST. COULD SEE A STORM OR TWO MOVE ACROSS FAR NORTHEAST ZONES. ALL ACTIVITY SHOULD BE DONE BY MIDNIGHT AS MODELS DO NOT INDICATE ANYTHING UPSTAIRS TO KEEP STORMS GOING. BOUNDARY LAYER WINDS AND HUMIDITES SUGGEST FOG DEVELOPING OVERNIGHT. WITH ALL THE RECENT RAIN...WILL MENTION SOME FOG IN THE PLAINS ZONES. ON WEDNESDAY...DRIER AIR MOVES INTO THE AREA AS MODELS INDICATE PRECIPITABLE WATER VALUES DROP TO AROUND THREE QUARTERS OF AN INCH ACROSS THE PLAINS AND AROUND A HALF INCH FOR THE MOUNTAINS. DOES NOT APPEAR THAT STORMS WILL BE AS NUMEROUS AS PREVIOUS DAYS AND SHOULD NOT DUMP AS MUCH RAIN. HOWEVER...DIV-Q PROGS INDICATE AN UPPER LEVEL WAVE MOVING ACROSS THE AREA AFTER 18Z. WITH DAYTIME HEATING AND RESULTANT INSTABLITY...STORMS SHOULD AGAIN DEVELOP WITH HELP OF THE WAVE. WILL UP THE POPS A CATEGORY FOR MOUNTAINS AND FOOTHILLS. WILL NEED TO ADD POPS TO NORTHEAST PLAINS. FORECAST SOUNDINGS INDICATE CAPES AROUND 1000 J/KG. SHEAR VERY WEAK...SO NOT EXPECTING ANY SEVERE STORM. MAYBE A MICROBURST OR TWO. AS FOR TEMPS...SHOULD BE A FEW DEGREES WARMER THAN TODAY...GUIDANCE SUGGESTS NEAR 90. D-L LONG TERM DISCUSSION...WED NGT-FRI...MDLS MAINTAIN UPPER RDG OVER GRT BASIN BUT MOV CNTR OF UPPER RDG TO ARND 4 CRNRS ON FRI. BOTH MESOETA AND AVN SHOW NWLY FLO ALOFT WHICH WILL MOVE DRIER AIR OVR AREA ON WED AND THU...BUT THIS IS NOT SHWN IN NGM AND MESOETA UPR AIR SOUNDINGS WHICH STILL HAVE SIZEABLE CAPES EVN THO PRECIPITIBL WATERS ARE LESS. THIS TOGETHER WITH LITTLE OR NO PCPN ACROSS AREA ON AVN AND MESOETA CREATES QUITE A BIT OF INCONSISTNCY IN THE MDLS THEMSELVS. ATTM WILL FAVOR THE DRIER AMS AND LIMIT PCPN TO THE HI COUNTRY AND ALONG THE URBAN CORRIDOR AND KEEP THE NERN PLAINS DRY. WILL MENTION ISOLD AFTN SHWRS AND TSTMS ACROSS ALL OF FCST AREA AS INITIAL WV OF MONSOONAL MSTR STARTS TO MOVE OVR AREA. GDNC TEMPS ARE MORE IN LINE WITH YSTDYS THINKNG THAT DRIER AMS AND LESS CLDS OVR AREA WILL ALLOW MAX TEMPS TO REBOUND BACK INTO THE 90S ON THE PLAINS. LIKEWISE MIN TEMPS SHOULD BE A SMIDGEN LOWER DUE TO MORE RADIATIONAL COOLING. IN XTNDD PRD...SAT-TUE...MDLS MOVE CNTR OF UPR HI OVER NM AND WRN TX WHICH WILL ALLOW UPR FLO OF TROPICAL MONSOONAL MSTR FM MEXICO TO STREAM NWD INTO THE CNTRL RCKYS. WITH MORE MSTR WILL KEEP POPS IN CHC/SCT CATEGORY AND MAX TEMPS ON COOLER SIDE THRU PRD. GARD...WFO BOULDER .DEN...NONE.
Hazardous weather outlook, Jul 29, 10:50 AM MDT, 4 hours 44 minutes before
COZ030>051-301200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1050 AM MDT TUE JUL 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TODAY AND LINGER INTO THE EVENING HOURS. SOME OF THE STORMS WILL PRODUCE AREAS OF HEAVY RAINFALL. IN ADDITION A FEW STORMS MAY ALSO BE SEVERE AND PRODUCE LARGE HAIL. ABUNDANT MOISTURE REMAINS IN PLACE OVER THE AREA TODAY AND COMBINED WITH A DISTURBANCE MOVING SOUTHEAST OUT OF WYOMING...SCATTERED THUNDERSTORMS SHOULD DEVELOP IN MOST AREAS. IN ADDITION A WEAK COLD FRONT WILL MOVE INTO NORTHEAST COLORADO LATER THIS AFTERNOON AND WILL ALLOW FOR AN INCREASE IN EASTERLY LOW LEVEL FLOW INTO THE FOOTHILLS. THUS THIS COULD LEAD TO SOME VERY HEAVY RAINFALL AMOUNTS IN AND NEAR THE FOOTHILLS LATE THIS AFTERNOON AND EVENING ESPECIALLY TO THE WEST AND SOUTHWEST OF DENVER. THE FLOW ALOFT WILL INCREASE SOMEWHAT TODAY AND WITH SOME COOLING ALOFT THERE IS THE POTENTIAL FOR A FEW STORMS TO PRODUCE LARGE HAIL ESPECIALLY OVER THE NORTHEAST PLAINS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ONLY ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS MAINLY OVER AND NEAR THE MOUNTAINS AND HIGHER TERRAIN ARE EXPECTED ON WEDNESDAY AND THURSDAY. THERE WILL BE A CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EACH DAY FROM FRIDAY THROUGH MONDAY. A FEW OF THESE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL. NORTHWESTERLY FLOW ALOFT WILL DRY THE AIR MASS OVER THE FORECAST AREA ON WEDNESDAY AND THURSDAY. A MONSOONAL FLOW OF TROPICAL MOISTURE ALOFT WILL RETURN TO THE CENTRAL ROCKY MOUNTAINS OVER THE WEEKEND AND PERSIST INTO EARLY NEXT WEEK. THIS WILL INCREASE THE CHANCE FOR CONVECTIVE ACTIVITY ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON. D-L/GARD...WFO BOULDER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 6:55 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 50 min |
| Jul 29, 2:20 PM MDT | Flash Flood Warning | BOU | Jefferson | 3 hr |
| Jul 29, 3:09 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Douglas | 51 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.